Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 17, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Sep 15, 2018, 2:08 PM MDT for 12 counties in Idaho. It took effect at Sep 16, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2018, 2:08 PM MDT (20:08 UTC)
- In effect from
- Sep 16, 2018, 12:00 PM MDT
- Expired
- Sep 16, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Custer County, ID, Franklin County, ID, Lemhi County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 22 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3233 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WWUS85 KPIH 152008 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 208 PM MDT Sat Sep 15 2018 ...One more day of Red Flag Conditions for some areas... .All Red Flag Warnings in effect for today will continue until 9 pm tonight. Another round of wind and low humidity] develops Sunday afternoon, but at different places: in the Salmon-Challis NF above 7500ft elevation and the northern part of the Sawtooth NF above 7500ft elevation. Red Flag conditions return to the Caribou NF, but only above the 6000ft elevation. The Red Flag conditions are not expected to continue on Monday. IDZ413-160415- /O.NEW.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ /O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/ Caribou Range/Caribou NF- 208 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF, elevations above 6000 feet. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. $$ IDZ422-476-160415- /O.NEW.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ Sawtooth Range/Northern Sawtooth NF- Lemhi and Lost River Range/Challis NF- 208 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph, elevations above 7500 feet. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ IDZ410-427-160300- /O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 208 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 427... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ Messick
4 follow-up statements
374 WWUS85 KPIH 152048 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 248 PM MDT Sat Sep 15 2018 ...One more day of Red Flag Conditions for some areas... .All Red Flag Warnings in effect for today will continue until 9 pm tonight. Another round of wind and low humidity] develops Sunday afternoon, but at different places: in the Salmon-Challis NF above 7500ft elevation and the northern part of the Sawtooth NF above 7500ft elevation. Red Flag conditions return to the Caribou NF, but only above the 6000ft elevation. The Red Flag conditions are not expected to continue on Monday. IDZ413-161200- /O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/ /O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ Caribou Range/Caribou NF- 248 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. $$ IDZ410-427-160300- /O.CON.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 248 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 427... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ IDZ422-476-161200- /O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ Sawtooth Range/Northern Sawtooth NF- Lemhi and Lost River Range/Challis NF- 248 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422 AND 476... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph, elevations above 7500 feet. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ Messick
224 WWUS85 KPIH 160259 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 859 PM MDT Sat Sep 15 2018 ...One more day of Red Flag Conditions for some areas... Another round of wind and low humidity develops Sunday afternoon, but at different places: in the Salmon-Challis NF above 7500ft elevation and the northern part of the Sawtooth NF above 7500ft elevation. Red Flag conditions return to the Caribou NF, but only above the 6000ft elevation. Red flag conditions will be close for the Arco desert in Fire Zone 410. The Red Flag conditions are not expected to continue on Monday. IDZ413-161200- /O.EXP.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/ /O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ Caribou Range/Caribou NF- 859 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * WINDS...Southwest 10 to 20 mph with gusts up to 30 to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-427-160400- /O.EXP.KPIH.FW.W.0016.000000T0000Z-180916T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 859 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND 427... Winds remain gusty behind an exiting cold front. However, relative humidity has risen taking these zones out of fire weather conditions. Winds will be breezy again tomorrow. The Arco desert will be close to red flag conditions tomorrow with gust of 20 to 25 likely and up to 30 mph. Relative humidity will again be below 15 percent on Sunday. $$ IDZ422-476-161200- /O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ Sawtooth Range/Northern Sawtooth NF- Lemhi and Lost River Range/Challis NF- 859 PM MDT Sat Sep 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422 AND 476... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 15 to 25 mph with gusts up to 30 to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
151 WWUS85 KPIH 161018 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 418 AM MDT Sun Sep 16 2018 IDZ422-476-170300- /O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ Sawtooth Range/Northern Sawtooth NF- Lemhi and Lost River Range/Challis NF- 418 AM MDT Sun Sep 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422 AND 476... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ IDZ413-170300- /O.CON.KPIH.FW.W.0017.180916T1800Z-180917T0300Z/ Caribou Range/Caribou NF- 418 AM MDT Sun Sep 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
090 WWUS85 KPIH 170300 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 900 PM MDT Sun Sep 16 2018 IDZ413-422-476-170400- /O.EXP.KPIH.FW.W.0017.000000T0000Z-180917T0300Z/ Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- Lemhi and Lost River Range/Challis NF- 900 PM MDT Sun Sep 16 2018 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 413, 422 AND 476... The National Weather Service in Pocatello has expired the Red Flag Warning. Wind have decreased below thresholds critical for fire weather concerns while relative humidities have recovered above 15 percent across much of the area. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 15, 1:35 PM MDT, 33 minutes earlier.
Area forecast discussion, Sep 15, 1:35 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 135 PM MDT Sat Sep 15 2018 .SHORT TERM...Tonight through Sunday night Fast moving shortwave trough will stream through this evening, bringing strong winds the potential for a few storms. Strong southerly flow ahead of this shortwave is resulting in gusts above 40mph in higher elevations and above 30mph in some of the southern valleys. As mixing increases this evening, there will be no problem bringing strong 700mb flow towards the surface, and these values should go up. Thus, a Wind Advisory has been hoisted in addition to the ongoing Red Flag Warning already in place. Showers and possible thunderstorms are expected through the eastern Magic Valley stretching into the central mountains later this evening, although meager moisture should limit coverage. Dry southwesterly flow will then take over behind the trough Sunday. This will lead to a clearing trend with no precipitation forecast. Surface flow will remain strong enough to necessitate further Fire Weather headlines, outlined below. TAX .LONG TERM...Monday through Saturday Dry southwesterly flow will continue into the early part of next week, although winds should begin to slacken. Wednesday another shortwave ejecting from coastal California will lift into the region. At this point, the moisture-starved system should result in little more than increased surface winds and an increase in clouds, especially along the Montana divide. Dry weather will then carry into the latter part of next week, with no chance of appreciable rain in sight. TAX && .AVIATION...Wind is just starting to increase and should stay that way even for a while after a weak and very dry cold frontal passage during the early evening hours, 15/23Z to 16/02Z. The front does bring some CIGs, but it should all remain at or above FL120. Should be breezy on Sun during the afternoon, not as strong as today. TSRA activity limited to high elevations, and is isolated at best. Messick && .FIRE WEATHER...The nearly stagnant pattern of low pressure troughs moving through the forecast area continues. The strongest one, coming through this afternoon and tonight, has brought extremely dry air into the Salmon-Challis NF, the northern part of the Sawtooth NF and the Caribou NF. Moderate to strong gusty wind is expected to return to the higher elevations of all three of these forests, and so a Red Flag Warning will be issued for three zones, where the humidity at the higher elevations also drops to critical thresholds. On Mon, there is a break in this Red Flag weather as winds are calmer. Sadly, there is no moist low expected in the next seven days, just possibly some thunderstorm and light shower activity on Wed afternoon and evening. This next trough could bring wind up and drop humidity back to critical thresholds, so the Red Flags are not done. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427. Wind Advisory until 9 PM MDT this evening for IDZ053-054-057>063. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:33 AM MDT | Wind Advisory | PIH | Bannock, Bear Lake, Bingham, Bonneville, Caribou, Cassia and 6 more | 12 hr |
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.